Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 85, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Aug 20, 1997, 9:43 PM EDT for Craven County, Pamlico County, North Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 20, 1997, 9:43 PM EDT (01:43 UTC)
- Expired
- Aug 20, 1997, 10:15 PM EDT
- In force
- 32 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
Counties Craven County, NC, Pamlico County, NC
The radar
The Morehead City radar (KMHX), 40 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 1.7 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2459 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 613 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 7.2
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 9:05 PM EDT, 38 minutes earlier.
Area forecast discussion, Aug 20, 9:05 PM EDT, 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 905 PM EDT WED AUG 20 1997 ZFP: LTL TIME TO LOOK AT MUCH AS BAND OF TSRA CONTS TO ADVNCE E AHD OF LEE TROF AND SHOUD CONT INTO THE CSTL ZNS BEFORE WEAKENING/REDVLPG OFFSHORE AFTR MIDNGT. PRBLY CAN CUT POPS TO SLGT CHC INLND OVRNGT W/ GOOD CHC POPS CONTG CST PER WK ADAP CNVRGNC...THEN ONLY CHCY LTR AS BNDRY LKLY WL BE SLW TO MOV OFFSHR. AGREE THAT SOME BR PSBL BUT APRS ENUF SW TRAJ TO KEEP FRM BEING WDSPRD. TEMPS SLW TO FALL WITH MST IN THE LW/MID 70S PER LINGERING SOUPY DWPTS. CWF: AGREE THAT SCA QUITE MARG MST SPOTS AS LLJ A BIT WEAKER THAN PROGGED LAST EVE. MIX TO WTR LKLY TO INCRS AS TROF/TSRA NEARS AND GIVEN VWP RUNNING ARND 25 KTS IN THE BLYR WL HAVE TO CONT SCA. ALSO APRS SPLIT IS ALMST IDENTICAL AND WL RECOMBO ON UPDT. .MHX...SCA NC COASTAL WATERS. JH
In the hours before
Special weather statement, Aug 20, 6:16 PM EDT, 3 hours 27 minutes before
NCZ080-093-047-090-079-081-092-091-029-094-503-044-046-045-502- 210015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT NC 616 PM EDT WED AUG 20 1997 ...A TORNADO WATCH REMAINS IN EFFECT UNTIL 8 PM FOR MUCH OF EASTERN AND NORTHEASTERN NORTH CAROLINA INCLUDING THE PAMLICO AND ALBEMARLE SOUNDS... AT 615 PM DOPPLER RADAR IN NEWPORT SHOWED A LARGE CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM THE GREENVILLE AREA NORTHEASTWARD THROUGH THE ALBEMARLE SOUND REGION. AN ADDITIONAL AREA OF STORMS WAS LOCATED WEST OF THE GOLDSBORO AREA WITH BOTH AREAS MOVING TO THE EAST AT 25 MPH. WHILE NO SEVERE THUNDERTORMS HAVE BEEN REPORTED SO FAR...CONDITIONS DO REMAIN FAVORABLE FOR SEVERE THUNDERSTORMS AND POSSIBLY TORNADOES IN AND CLOSE TO THE WATCH AREA. PEOPLE SHOULD REMAIN ALERT TO THE POSSIBILITY OF SEVERE WEATHER THIS EVENING AND KEEP A WEATHER EYE TO THE SKY. IF OUTDOORS AND THREATENING WEATHER APPROACHES SEEK SAFE SHELTER INDOORS....IF OUT ON THE WATER... SEEK SAFE HARBOR. GGW
Special weather statement, Aug 20, 8:07 PM EDT, 1 hour 36 minutes before
NCZ080-093-047-090-079-081-092-091-029-094-503-044-046-045-502- 210030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT NC 807 PM EDT WED AUG 20 1997 ...TORNADO WATCH FOR MUCH OF EASTERN NORTH CAROLINA HAS EXPIRED... AT 805 PM DOPPLER RADAR IN NEWPORT CONTINUED TO SHOW CLUSTERS OF STRONG THUNDERSTORMS OVER THE COASTAL PLAINS AND COASTAL COUNTIES ADJACENT TO THE ALBEMARLE SOUND. ADDITIONAL STORMS ARE LIKELY TO CONTINUE OVER THE INLAND AREAS AND GRADUALLY PUSH INTO THE COASTAL REGIONS BY 9 PM BEFORE WEAKENING. ALTHOUGH SOME OF THESE STORMS COULD PRODUCE WIND GUSTS TO 45 MPH AND SMALL HAIL...WIDESPREAD SEVERE ACTIVITY IS NOT EXPECTED. JH
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 8:33 PM EDT | Severe Thunderstorm Warning | MHX | Greene | 42 min |
| Aug 20, 8:46 PM EDT | Severe Thunderstorm Warning | MHX | Lenoir | 29 min |
| Aug 20, 8:56 PM EDT | Severe Thunderstorm Warning | MHX | Pitt | 49 min |
| Aug 20, 9:24 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Craven | 51 min |
| Aug 20, 10:01 PM EDT | Severe Thunderstorm Warning | MHX | Carteret | 44 min |
| Aug 20, 10:01 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort | 44 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.